Browse by author
Lookup NU author(s): Dr Niraj Ahuja,
Dr Paul Mackin,
Dr Adrian Lloyd
Full text for this publication is not currently held within this repository. Alternative links are provided below where available.
Although the relationship between antipsychotic medication, particularly second-generation antipsychotics (SGAs), and metabolic disturbance is increasingly accepted, there is an important, but little recognised, potential interaction between this and the other important serious adverse effect of neuroleptic malignant syndrome (NMS). We report a case of a 35-year old female who developed new onset type II diabetes mellitus with hyperosmolar hyperglycaemic coma and acute renal failure following treatment with a SGA for a first manic episode. The history is strongly suggestive of concurrent NMS. This case raises important questions about non-ketotic, hyperosmolar diabetic coma with antipsychotics, the possible association between hyperglycaemia and hyperthermia, and the direction of causality in this, the recognition of either syndrome when they co-exist and management issues in such patients. These questions are considered in the context of currently available literature.
Author(s): Ahuja N, Palanichamy N, Mackin P, Lloyd A
Publication type: Article
Publication status: Published
Journal: Journal of Psychopharmacology
Print publication date: 01/01/2010
ISSN (print): 0269-8811
ISSN (electronic): 1461-7285
Publisher: Sage Publications Ltd.
PubMed id: 18801826
Altmetrics provided by Altmetric